Alert archive / West Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 6, 2012, 7:33 PM EDT for Mercer County, West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2012, 7:33 PM EDT (23:33 UTC)
- Expired
- May 6, 2012, 8:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Blacksburg, VA
County Mercer County, WV
The radar
The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
212
WWUS81 KRNK 062333
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 PM EDT SUN MAY 6 2012
VAZ010-WVZ042-070000-
BLAND VA-MERCER WV-
733 PM EDT SUN MAY 6 2012
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF BLAND AND MERCER
COUNTIES...
AT 729 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ATHENS...
MOVING SOUTH AT 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL AFFECT PRINCETON AROUND 750 PM AND OAKVALE AROUND
800 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3749 8102 3733 8087 3731 8092 3729 8097
3729 8098 3728 8101 3726 8100 3723 8111
3747 8114
$$
WPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 6, 6:39 PM EDT, 54 minutes earlier.
Area forecast discussion, May 6, 6:39 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 639 PM EDT SUN MAY 6 2012 .SYNOPSIS... A COLD FRONT HAS STALLED SOUTH OF THE AREA AND STRETCHES FROM SOUTH CAROLINA NORTHWESTWARD TO ILLINOIS. HIGH PRESSURE WAS BUILDING SOUTH ALONG THE MID ATLANTIC COAST FROM NEW ENGLAND. && .NEAR TERM /THROUGH MONDAY/... AS OF 630 PM EDT SUNDAY... PIECE OF VORT ENERGY DEPICTED OFF THE LOCAL WRF/18Z 12KM NAM NORTH OF THE CWA LATE THIS AFTERNOON COMBINED WITH THETA-E RIDGE OVER THE CENTRAL APPS HAS LED TO SHRA/ISOLATED TSRA DEVELOPMENT ACROSS THE ALLEGHANY HIGHLANDS...SOUTHWEST INTO THE NC MTNS. WEAK FLOW HAS LED TO SLOW MOVEMENT OF SHOWERS AND STORMS...WITH ESTIMATES OF 1.25 FALLING IN GREENBRIER COUNTY WV. WILL SEE WEAKENING TREND THIS EVENING TO THE CONVECTION AS SUN GOES DOWN. LAGGED THE TIME OF STRATUS DEVELOPMENT IN THE EAST TIL AROUND OR AFTER MIDNIGHT. MINOR CHANGES TO THE REST OF THE FORECAST. PREVIOUS VALID DISCUSSION... THETA-E RIDGE AND MOIST EASTERLY FLOW FROM THE ATLANTIC WILL KEEP MOSTLY CLOUDY SKIES ALONG AND EAST OF THE BLUE RIDGE THROUGH MONDAY AFTERNOON. OVERNIGHT...EASTERLY FLOW COULD RESULT IN AREAS OF DRIZZLE AND FOG ALONG THE BLUE RIDGE AND FOOTHILLS OF SW VA/NW NC. MONDAY MAY BE A REPEAT OF SUNDAY MORNING WITH LOW CLOUDS AND FOG LINGERING THROUGH THE MORNING. DURING THE AFTERNOON...PRESSURE FALLS OVER THE OHIO VALLEY SHOULD ERODE THE WEDGE ACROSS MOST OF THE MOUNTAIN COUNTIES WHILE REMAINING IN THE EAST. A FEW ISOLATED THUNDERSTORMS MAY DEVELOP OVER THE MOUNTAINS IN THE AFTERNOON. TEMPERATURES WILL REMAIN MUGGY AND DROP TO AROUND 60F OVERNIGHT. SOME MOUNTAIN LOCATIONS SEEING MORE CLEAR SKIES THIS EVENING COULD HAVE MORNING TEMPERATURES IN THE MID 50S. WITH THE WEDGE ERODING MONDAY...MOUNTAIN TEMPERATURES WILL RANGE FROM THE M/U 70S. WITH CLOUDY CONDITIONS IN THE EAST...TEMPERATURES WILL BE COOLER AND IN THE MID 70S. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... AS OF 302 PM EDT SUNDAY... MONDAY NIGHT 850 MB WINDS COME AROUND TO THE SOUTHWEST. THIS WILL PRODUCE MODEST WARM AIR ADVECTION AND ISENTROPIC LIFT RESULTING IN WIDESPREAD CLOUD COVER. ANY PRECIPITATION AMOUNTS WILL BE LIGHT. WEDGE MAY CONTINUE TO ERODE IN THE WESTERN COUNTY WARNING AREA. BY TUESDAY MORNING...A SHORT WAVE OUT AHEAD OF THE MAIN TROF REACHES THE FORECAST AREA. THE WEDGE IN THE EAST WILL ERODE IN THE MORNING WITH MUCH A HIGHER PROBABILITY OF RAIN WEST OF THE BLUE RIDGE IN THE AFTERNOON. FROM THIS TIME THROUGH WEDNESDAY MORNING WHEN THE FRONT CROSSES THROUGH THE COUNTY WARNING AREA...WILL BE THE MOST LIKELY TIME FRAME FOR WIDESPREAD SHOWERS AND THUNDERSTORMS. AMOUNT OF CLOUD COVER ON TUESDAY MORNING WILL HAVE A LARGE INFLUENCE ON HOW UNSTABLE THE AIR MASS AHEAD OF THE FRONT CAN GET. WILL CONTINUE TO MENTION LOW THREAT OF SEVERE WEATHER ON TUESDAY IN THE HAZARDOUS WEATHER OUTLOOK. TEMPERATURES ON TUESDAY WILL BE A CHALLENGE DEPENDING ON HOW LONG THE WEDGE IN THE NORTHEAST COUNTIES HANGS ON AND ON HOW MUCH SUN THE LOCATIONS OUTSIDE THE WEDGE CAN GET. TUESDAY NIGHT MUCH OF THE FORECAST AREA WILL STILL BE IN THE WARM SECTOR SO WILL STAY WITH THE MILDER GUIDANCE FOR OVERNIGHT LOWS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AS OF 307 PM EDT SUNDAY... UPPER TROF IS EAST OF THE FORECAST AREA BY THURSDAY MORNING. AT THE SURFACE...HIGH PRESSURE MOVES FROM THE MISSISSIPPI VALLEY ON THURSDAY...TO THE OHIO VALLEY ON FRIDAY...THEN TO THE CAROLINAS ON SATURDAY. THE HIGH MOVES OFFSHORE ON SATURDAY NIGHT. MODELS HAVE BEEN TRENDING COOLER WITH LOW TEMPERATURES ON THURSDAY NIGHT AND FRIDAY NIGHT. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL THURSDAY THROUGH SATURDAY. PROBABILITY OF PRECIPITATION RETURNS TO THE FORECAST FOR SATURDAY NIGHT AND SUNDAY. WITH THE SURFACE HIGH OFF THE COAST...MOISTURE WILL BE INCREASING. A LOW CROSSING THROUGH TH MID MISSISSIPPI VALLEY WILL PROVIDE SOME SYNOPTIC SCALE FORCING BY LATE SUNDAY. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... AS OF 1220 PM EDT SUNDAY... EASTERLY FLOW OFF OF THE ATLANTIC OCEAN WILL RESULT IN AREAS OF LOW CLOUDS AND FOG ALONG AND EAST OF THE MTNS INTO MONDAY. MVFR IMPROVING TO VFR THIS AFTERNOON...BEFORE SETTLING BACK TO IFR TONIGHT AND EARLY MONDAY MORNING. WIDELY SCATTERED SHOWERS ARE EXPECTED TO DEVELOP OVER THE MTNS THIS AFTERNOON WITH ISOLATED THUNDER. AREAS OF DRIZZLE LIKELY IN THE VICINITY OF THE MTN RIDGES TONIGHT AND EARLY MONDAY...MTN RIDGES OBSCURED. BY MONDAY AFTERNOON...CONDITIONS SHOULD ONCE AGAIN IMPROVE TO VFR...WINDS MONDAY NIGHT INTO TUESDAY BECOMING MORE SOUTHERLY WITH TIME. NEXT SURFACE FRONT TO IMPACT THE REGION IS PROGGED FOR TUESDAY INTO WEDNESDAY...ARRIVING FROM MID CONUS. THIS FRONT IS EXPECTED TO SLOWLY CROSS THE AREA FROM WEST TO EAST...RESULTING IN A 24 TO 36 HOUR PERIOD OF IFR CONDITIONS LATE TUESDAY THROUGH WEDNESDAY. A COOLER AND DRIER AIRMASS WILL BUILD IN BEHIND THE FRONT FOR THURSDAY AND FRIDAY...VFR CONDITIONS ANTICIPATED FOR THE END OF THE WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...RCS/WP SHORT TERM...AMS LONG TERM...AMS AVIATION...RCS
Hazardous weather outlook, May 6, 5:00 AM EDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 500 AM EDT SUN MAY 6 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-070900- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 500 AM EDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A STRONG COLD FRONT WILL CROSS THE AREA TUESDAY WITH THREAT FOR SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 6, 7:33 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 PM EDT SUN MAY 6 2012
VAZ010-WVZ042-070000-
BLAND VA-MERCER WV-
733 PM EDT SUN MAY 6 2012
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF BLAND AND MERCER
COUNTIES...
AT 729 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ATHENS...
MOVING SOUTH AT 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL AFFECT PRINCETON AROUND 750 PM AND OAKVALE AROUND
800 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3749 8102 3733 8087 3731 8092 3729 8097
3729 8098 3728 8101 3726 8100 3723 8111
3747 8114
WPNearby
Special Weather Statements in West Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.